Multibacillary leprosy relapse presenting as hypopigmented patches and concurrent erythema nodosum leprosum after initial multidrug therapy

Read full text
Authors: Mildred Min, Yasmin Khalfe, Yve Huttenbach, Vicky Zhen Ren
Cited by: 0

Abstract

. Although curable with multidrug therapy (MDT), relapse, reinfection, or immunologic reactions can occur. Leprosy reactions are abnormal immune responses ranging from type IV hypersensitivity to immune-complex-mediated phenomena, such as erythema nodosum leprosum (ENL). We report a 23-year-old man who completed MDT for multibacillary leprosy 1 year prior and presented with a 2-week history of tender, erythematous subcutaneous nodules, systemic symptoms, and pre-existing hypopigmented patches. Imaging revealed lymphadenopathy and splenomegaly, suggesting systemic inflammation. Biopsies showed granulomatous collections of epithelioid to foamy histiocytes centered on dermal nerve bundles and adnexal structures, with focal early vasculitic changes and scattered neutrophils. Fite-Faraco staining demonstrated numerous weakly acid-fast bacilli. These findings were consistent with leprosy relapse and concurrent ENL. Treatment was initiated with monthly rifampin, moxifloxacin, and minocycline (RMM), alongside methotrexate and prednisone. This case highlights an unusual presentation of leprosy relapse with concurrent ENL following completion of MDT. Ongoing surveillance and follow-up are essential to monitor for relapse, reinfection, and reactions, particularly in high-risk patients.

Fields of Study & Subjects

Leprosy Research and Treatment Multiple Myeloma Research and Treatments Cutaneous Melanoma Detection and Management

Publication details

Journal / source
Dermatology Online Journal
Volume
31
Issue
6
Publication date
5 January 2026
Language
EN